Apr 6, 2014
80 Views
0 0

ASPIRIN POISONING

Written by

ASPIRIN is a commonly available analgesic (see ANALGESICS) which is frequently taken in overdose. Clinical features of poisoning include nausea, vomiting, TINNITUS, flushing, sweating, HYPERVENTILATION, DEHYDRATION, deafness and acid-base and electrolyte disturbances (see ELECTROLYTES). In more severe cases individuals may be confused, drowsy and comatose. Rarely, renal failure (see KIDNEYS, DISEASES OF), PULMONARY OEDEMA or cardiovascular collapse occur. Severe toxicity may be delayed, as absorption of the drug may be prolonged due to the formation of drug concretions in the stomach. Treatment involves the repeated administration of activated CHARCOAL, monitoring of concentration of aspirin in the blood, and correction of acid-base and electrolyte imbalances. In more severely poisoned patients, enhanced excretion of the drug may be necessary by alkalinising the urine (by intravenous administration of sodium bicarbonate – see under SODIUM) or HAEMODIALYSIS.

Article Categories:
Medical Dictionary

Leave a Comment

Your email address will not be published. Required fields are marked *